Texas, 2025

Drought in Texas, April 1 to 30, 2025

April 1 to 30, 2025 · NWS BRO · 3 events in 3 counties and zones

While drought conditions improved following heavy rains in late March across all of the Rio Grande Valley/Deep South Texas ranchlands, Severe (D2) Drought conditions remained across northwestern Starr, much of Jim Hogg and all of Zapata County where the heaviest rains in late March did not fall. Little to no rain fell in these areas in April.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

While drought conditions improved following heavy rains in late March across all of the Rio Grande Valley/Deep South Texas ranchlands, Severe (D2) Drought conditions remained across northwestern Starr, much of Jim Hogg and all of Zapata County where the heaviest rains in late March did not fall. Little to no rain fell in these areas in April. Though the month is among the driest on the calendar, modest temperatures and increased humidity during the second half of the month held Severe conditions through the entire month of April.

Agricultural impacts (mainly cattle herd culling) were unknown in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 31, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 31, 11:24 PM CST, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1224 AM CDT Tue Apr 1 2025

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 230 PM CDT Mon Mar 31 2025

Key Messages:

- Warm and humid conditions will lead to a minor to moderate heat
  risk across Deep South Texas.

- Patchy to areas of fog across portions of the region and over
  the Gulf waters tonight.

Light north to northeast winds in wake of the passage of a weak
frontal boundary this afternoon will gradually return back to the
east and southeast tonight, generally remaining at speeds near or
less than 5-10 MPH. Low clouds and fog will likely develop along
and east of US-281 and over the Gulf waters. Probabilistic
guidance, including the HREF, indicate the best potential for
visibility below 1 mile will be over the Gulf waters and along the
Lower Texas beaches, but we'll continue to assess trends over the
next few hours for any changes. Otherwise, a mild night with low
temperatures in the 70s is expected region wide. Morning cloud
cover and fog will clear by mid to late morning on Tuesday as
southeast winds increase in speed due to a tightening pressure
gradient. Afternoon high temperatures will warm into the upper
70s and low 80s along the immediate coast to low 90s across the
Rio Grande Plains. In combination with the humidity, a minor to
moderate heat risk is expected across the region tomorrow
afternoon. Remember to take frequent breaks in the shade and stay
hydrated if spending time or working outdoors. Wind speeds around
15-20 MPH with gusts of 25-35 MPH will prevail Tuesday afternoon
through Tuesday night. Low temperatures will once again fall into
the 70s region wide Tuesday night.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 230 PM CDT Mon Mar 31 2025

A mid level trough will dig into the western US and move into the
Four Corners by Thursday before pushing into the Plains this
weekend. Surface low pressure developing over the High Plains and
into the Sierra Madre will enhance the pressure gradient across Deep
South Texas through much of the week. The addition of a developing
strong low level jet across portions of the Valley and along the
coast will lead to breezy to windy conditions into Saturday morning.
Most notably, Wednesday morning the LLJ across the Valley and along
the coast looks to be quite potent at 55-60 kts. Will continue to
monitor for the potential of these strong winds wind mixing down to
the surface and the need for Wind Advisories.

The aforementioned trough will eventually push a cold font through
Deep South Texas late Saturday. This will bring a chance for
rainfall Saturday night into Sunday. Currently precip chances remain
near or less than 20%, and this would be mainly along the coast.
Breezy northerly winds are expected once again in wake of the front on
Sunday.

Temperatures will remain above normal through Saturday. On Wednesday
and Thursday, high temperatures and humidity will lead to "feels
like" temperatures hitting the low triple digits in the mid Valley
and into eastern portions of the Ranchlands. With the cold front
moving through Saturday evening, cooler temperatures are expected
Sunday and Monday, with temperatures around 10 degrees below
normal.

&&

.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Tue Apr 1 2025

MVFR conditions are currently being experienced at all airports.
TAFs are expected to remain MVFR and possibly raise to VFR
particularly for MFE by 17z. Winds are expected to be gusty and
southeasterly, with gusts picking up around 15-16z. Though
confidence is not high enough to include in the TAF package, there
could also be some LLWS concerns between 05z and 14z as a low
level jet begins to set up overnight.

&&

.MARINE...
Issued at 230 PM CDT Mon Mar 31 2025

Tonight through Tuesday night...Generally light winds and low to
moderate seas will prevail through mid morning tomorrow. Winds
will increase in response to a tightening pressure gradient
through the remainder of the period and result in increasing seas.
Small Craft Exercise Caution conditions will prevail by tomorrow
afternoon and evening, and a Small Craft Advisory may be needed
late Tuesday night. Otherwise, marine fog with visibility around
1-3 miles will continue through the evening, and may fall below 1
mile tonight and require the issuance of a Marine Dense Fog
Advisory tonight into early tomorrow morning. Patchy marine fog
may continue through the day as well.

Wednesday through Sunday...Low pressure moving into the
Plains and across northeastern Mexico will lead to an enhanced
pressure gradient across the lower Texas coast. Small Craft
Advisories will be likely through much of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             86  73  89  74 /   0   0   0   0
HARLINGEN               88  72  93  71 /   0   0   0   0
MCALLEN                 92  75  98  75 /   0   0   0   0
RIO GRANDE CITY         94  74  99  72 /   0   0   0   0
SOUTH PADRE ISLAND      78  73  81  74 /   0   0   0   0
BAYVIEW/PORT ISABEL     84  71  88  72 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...22-Garcia
LONG TERM....68-McGinnis
AVIATION...55-MM

In the hours before

Special weather statement, Mar 31, 7:06 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Brownsville TX
806 PM CDT Mon Mar 31 2025

TXZ249-010145-
Jim Hogg TX-
806 PM CDT Mon Mar 31 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JIM HOGG COUNTY
THROUGH 845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Jim Hogg County Airport, or near Hebbronville,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Hebbronville Border Patrol
Station, Jim Hogg County Airport, Hebbronville High School, and South
Fork Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2734 9855 2734 9852 2731 9852 2718 9857
      2726 9887 2727 9887 2727 9880 2735 9880
      2736 9863 2734 9862 2734 9859 2736 9859
      2736 9855
TIME...MOT...LOC 0106Z 286DEG 18KT 2733 9876

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Caceres

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Zapata

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Due to the continued combination of dry and hot conditions with a strong sun angle and evaporation rates, Severe (D2) Drought continued across either a large portion of Zapata County, including the cities/towns of Zapata and San Ygnacio through the month of April, from April 1st to April 30th.

Drought, Jim Hogg

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Due to the continued combination of dry and hot conditions with a strong sun angle and evaporation rates, Severe (D2) Drought continued across either a large portion of Jim Hogg County, including the city of Hebbronville through the month of April, from April 1st to April 30th.

Drought, Starr

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) Drought continued from March through all of April across the northwestern fifth of Starr County, as very little rain fell during the month. Modest temperatures and wetting dew through mid-month were sufficient to keep conditions from worsening.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265287, 1265288, 1265629.